Study Tips

USMLE® Step 2 Question of the Day: Causes of Upper Gastrointestinal Bleeds

Osmosis Team
Published on Jun 23, 2021. Updated on Jun 21, 2021.

We're back with a USMLE® Step 2 CK Question of the Day! Today's case involves a 48-year-old man vomiting bright red blood. Can you determine the best next step in the management of this patient?

A 48-year-old male is brought to the emergency room after vomiting bright red blood. The patient was at home eating almonds when he suddenly felt nauseous and vomited. He denies any recent trauma. Past medical history is notable for alcohol use disorder. His temperature is 37.5°C (99.5°F), blood pressure is 95/68 mmHg, and pulse is 105/min. Examination of the eyes reveals scleral icterus. Abdominal exam reveals hepatomegaly and distended veins radiating from the umbilicus. While in the emergency department, the patient has another episode of bloody vomiting. Which of the following is the next best step in the management of this patient?

A. Perform upper gastrointestinal endoscopy

B. Administration of propranolol

C. Perform fecal occult blood test

D. Placement of intravenous catheters

E. Initiation of octreotide therapy

Scroll down for the correct answer!


The correct answer to today's USMLE® Step 2 CK Question is...

D. Placement of intravenous catheters

Before we get to the Main Explanation, let's see why the answer wasn't A, B, C, or E. Skip to the bottom if you want to see the correct answer right away!

Incorrect answer explanations

Today's incorrect answers are...

A. Perform upper gastrointestinal endoscopy

Incorrect: An upper gastrointestinal endoscopy can be used to diagnose and treat variceal bleeding. However, this patient is tachycardic and borderline hypotensive. The patient should first be stabilized, which can be achieved by placing peripheral IVs and initiating fluid resuscitation. Only afterwards should endoscopy be performed.

B. Administration of propranolol

Incorrect:Propranolol can be used for bleeding prophylaxis in patients with esophageal varices. However, this patient has active bleeding, as suggested by the bright red emesis, tachycardia, and borderline-hypotension. Propranolol is ineffective in stopping active variceal bleeding.

C. Perform fecal occult blood test

Incorrect: This patient has gastrointestinal tract bleeding and will have a positive fecal occult blood test. However, it is important to first stabilize the patient before performing any diagnostic testing.

E. Initiation of octreotide therapy

Incorrect: Octreotide can be used to stop acute variceal bleeding and should be continued for 3-5 days. However, this patient is tachycardic and borderline hypotensive. The patient should first be stabilized by placing peripheral IVs and initiating fluid resuscitation. Afterwards, octreotide can be administered.

Main Explanation

This patient has hematemesis in the setting liver cirrhosis and subsequent portal hypertension, which is most consistent with a variceal bleed. Other cases of upper gastrointestinal (GI) bleeding include peptic ulcers, Mallory-Weiss tears, esophageal perforation, and vascular malformations (e.g. Dieulafoy lesions). Patients can present with hematemesis (vomiting of fresh red blood), ‘coffee ground’ vomitus (vomiting of blood that has been oxidized by stomach acids), and melena (black and tarry stools).

Since upper GI bleeding is potentially life-threatening, with a mortality rate of 2-10%, aggressive management is warranted. The first step is to place at least two large-bore intravenous catheters. Afterwards, patients should be started on intravenous fluids and empiric intravenous proton pump inhibitors to reduce gastric acid production and enable clot formation. If the patient’s hemoglobin is low (hemoglobin < 7 g/dL), a blood transfusion may be required. Patients are allowed to consume nothing by mouth (NPO).

Once the cause of bleeding has been determined (e.g., via endoscopy, imaging, etc.), patients can be started on medications more specific to the underlying condition.

Major Takeaway

There are many causes of upper gastrointestinal bleeding. The first step in management is to place two large-bore intravenous catheters. Afterwards, patients should be started on intravenous fluids and proton pump inhibitors. Patients should also be made NPO.

References

Antunes, C., Copelin II, E.L. (2019) “Upper gastrointestinal bleeding”. StatPearls[Internet]. Web Address: https://www.ncbi.nlm.nih.gov/books/NBK470300/.

Stanley, A.J., Laine, L. (2019) Management of acute upper gastrointestinal bleeding. The BMJ. 364, I536. Doi: 10.1136/bmj.l536.

––––––––––––

Want more  USMLE® Step 2 CK practice questions? 
Try Osmosis today! Access your free trial and find out why millions of current and future clinicians and caregivers love learning with us.

Osmosis ad.